Iodine-Induced Hyperthyroidism (Jod-Basedow Phenomenon) in the Elderly
Pages 33 - 37
Iodine-induced hyperthyroidism, or Jod-Basedow phenomenon, a thyrotoxic condition caused by exposure to increased amounts of iodine, has historically been reported in regions deficient in iodine.1 However, with advances in contrast imaging, this hyperthyroidism has more recently been reported in patients following studies that require administration of iodine-containing contrast media,2-5 but has received little attention in the elderly,6,7 who frequently undergo such studies. The increasing application of these imaging techniques to evaluate and prognosticate diseases of advanced age, in combination with our growing life expectancy, make the geriatric population especially susceptible to the development of Jod-Basedow hyperthyroidism under this clinical setting. We report a case of Jod-Basedow hyperthyroidism in an elderly patient with no known prior thyroid disease who was exposed to iodinated contrast media for cardiac computed tomography (CT) imaging. Given that weight loss was the only clinical manifestation of hyperthyroidism in our patient, we contend that this phenomenon may be an increasing but underrecognized consequence of modern imaging procedures, which entail larger iodine loads, in the geriatric population.
An 83-year-old Caucasian man was referred to the Endocrinology Clinic of the University of California, Los Angeles, Healthcare System, complaining of a 7-pound weight loss over one week. On initial presentation to his primary care physician, the patient reported losing approximately one pound per day with only a modest reduction in his appetite. He denied insomnia, heat intolerance, or diaphoresis, nor did he complain of tremor, palpitations, or change in bowel habit. Approximately 10 days prior to the visit, the patient underwent elective coronary imaging, which involved a thin-section CT scan and administration of an iodinated contrast media. Two doses (20 mL, then 140 mL) of a contrast agent, iohexol, were given intravenously. The patient’s medications included dipyridamole/aspirin 200/25 mg 1 tablet daily, atorvastatin 10 mg nightly, tamsulosin 0.4 mg daily, and aspirin 81 mg daily. His past medical history was significant for hypertension, hyperlipidemia, and a right-sided cerebrovascular accident 3 years previously, from which he had recovered full motor function. He denied any family history of thyroid or other endocrine disease. He had grown up in Hungary and immigrated to the United States as a young man.
On physical exam, the patient was a healthy-appearing gentleman who was alert and in no apparent distress. His weight was 160 pounds, and height was 5 feet 4 inches. He was afebrile, with a temperature of 96.7 degrees Fahrenheit. Pulse rate was 80 beats per minute, and blood pressure was 140/60 mm Hg. There was no eyelid lag, stare, exophthalmos, or scleral icterus. Oropharynx was clear. There was no palpable thyroid goiter, and the gland was nontender without bruits. Cardiovascular exam was significant for a grade II over VI systolic murmur radiating to the axilla and a soft mid-systolic murmur at the upper-left and -right sternal borders. Respiratory and abdominal examinations were unremarkable. Assessment of extremities showed a trace of pitting edema at both ankles, with no cyanosis or clubbing. His hands were warm, without tremor or diaphoresis. Neuromuscular exam revealed symmetrical and normal power and tone, with grossly normal coordination and reflexes.
Laboratory data obtained at an outside laboratory five days after the cardiac imaging study showed an elevated total thyroxine (T4) level of 12.8 μg/dL (reference range, 4.5-12.5), elevated free T4 index of 4.9 ng/dL (reference range, 1.0-4.4), and suppressed thyrotropin, or thyroid-stimulating hormone (TSH), of 0.02 μIU/mL (reference range, 0.34-5.6). Laboratory tests obtained at the initial visit to the endocrinology clinic showed a normal serum chemistry panel and complete blood cell count, while serum TSH was undetectable at